Endocrine Abstracts (2013) 32 P328 | DOI: 10.1530/endoabs.32.P328

Lithium-associated hyperparathyroidism: a case report

Yuksel Altuntas1, Feyza Yener Ozturk1 & M. Serdar Yildiz2


1Department of Endocrinology and Metabolism, Sisli Etfal Training and Research Hospital, Istanbul, Turkey; 2Department of Internal Medicine, Sisli Etfal Training and Research Hospital, Istanbul, Turkey.


Introduction: Lithium carbonate therapy has continued to be a mainstay treatment for bipolar disease and schizoaffective disorders. Hypercalcemia and hyperparathyroidism (HPT) is an underappreciated, but relatively common occurence, with a prevalence ranging from 6.3 to 50% in patients requiring long-term lithium therapy. It is stil unclear whether lithium initiates HPT or promotes an underlying subclinical state. Lithium antagonizes the calcium-sensing receptor (CASR) resulting in an increase in the threshold level of calcium required for suppression of serum PTH. This is validated by the fact that many patients with lithium associated hyperparathyroidism (LAH) have inappropriately low-normal urinary calcium excretion. LAH reflects a spectrum of disease from single to multigland involvement with a variable responce of each parathyroid gland to the continous PTH stimulation.

Case report: A 52-year-old female with bipolar disorder who had been treated with 900 mg lithium per day for 2 years, was referred to our endocrine out-patient clinic for evaluation of hypercalcemia. She denied having any symptoms related to hypercalcemia. Her blood and urine tests were as follows: serum calcium: 10.9 mg/dl (normal range: 8.6–10.2 mg/dl), phosphorus: 3.4 mg/dl (normal range: 2.6–4.5), creatinine: 0.8 mg/dl (normal range: 0.95), PTH: 191 pg/ml (normal range: 15–65), 24-h urinary calcium: 66 mg/day (normal range: 100–321). Her bone mineral densitometry showed reduced T-score: −2 (neck of femur), −1, 3(spine). Parathyroid scintigraphy with Tc-99m MIBI showed a parathyroid pathology with an isotope retention at lower pole of left thyroid gland. She was diagnosed as LAH. After consultation with her psychiatrist, lithium therapy was stopped. As she did not meet the criteria for parathyroid surgery of asymptomatic hyperparathyroidism, a conservative approach to therapy was thought to be appropriate. After 2 weeks of cessation of lithium therapy, her serum calcium decreased to 10.1 mg/dl.

Conclusion: Approximately 10–15% of lithium treated patients become hypercalcemic with findings suggestive of HPT. By routinely monitoring serum calcium levels and long-term follow-up, healthcare providers can reduce the morbidity and improve the quality of life.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts